ArticleCureus2023
Auditory and Visual Hallucinations Associated With Nitrofurantoin Use in an Inpatient Setting: A Case Report.
Article in Cureus, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Not yet cited in PubMed.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
0 citing papers in PubMed, 1 citations in OpenAlex.
No citing paper in PubMed yet.
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 2 institutions in 1 country.
Funding
No grant is acknowledged in the PubMed record.
Abstract
Nitrofurantoin has been utilized for the prevention and treatment of urinary tract infections (UTIs) since the 1950s, and it has been prescribed with increasing frequency since being recommended as a first-line therapy. The adverse neurological and psychiatric effects of antibiotic medications have been well-established. There is evidence to suggest a direct association between acute psychosis and antibiotic exposures. Nitrofurantoin-induced adverse effects have been reported recurrently; however, to the best of our knowledge, a combination of auditory and visual hallucinations with normal baseline mentation and cognition in an immunocompetent geriatric patient, without previously reported hallucinations, have not been reported in the literature so far. We present a case of an 86-year-old Caucasian female who was admitted with audio and visual hallucinations on the fifth day of starting nitrofurantoin therapy for UTI. During her stay, after ruling out all other probable etiologies, it was determined that the likely pathogenesis of the patient's neuropsychiatric effects was the use of nitrofurantoin.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.